top of page
  • info652729

What can go wrong with filler treatments?

Various adverse reactions can occur after a filler treatment. Make sure your injecting practitioner knows how to differentiate and treat this different complications...


Nodules

 

Nodules can be categorised as either inflammatory or non-inflammatory. Non inflammatory nodules occur when too much filler accumulates in an area as a result of poor injection technique. They may present as a palpable and / or visual nodule in an area that the injection occurred and are well defined from surrounding tissue. They develop early after an injection has been performed and do not typically grow over time. If identified early try to manage with heat and massage to try to disperse.

 

Wait and see (if not concerning you) or speak to your injector to reduce it with hyaluronidase 500IU per area.

 

Nodules need to be differentiated from foreign body granulomas and biofilms which are a result of an inflammatory reaction around the injected product.

 

Granulomas


Foreign body granulomas develop 6 months or later after treatment and are long-standing inflammatory nodules created by a cluster of immune cells (monocytes of macrophages) in reaction to infections, inflammation, irritants or foreign objects such as hyaluronic acid filler injections. They appear as painful red papules, nodules or plaques, with or without ulceration, that become firmer over time due to fibrosis. They are typically not infected.

 

Biofilms

 

When filler material is injected into the skin it becomes coated with bacteria to form a biofilm. The bacteria secrete a protective matrix and allows it to survive in living tissue. Biofilms give rise to a chronic low-grade infection and are resistant to antibiotics and will typically be painful, red and swollen. These bacterial biofilms are difficult to distinguish from inflammatory reactions and are also difficult to treat.

 

They can be treated with a two-week course of doxycycline 100mg for two weeks and / or clarithromycin 500mg for 2 weeks. Your injector should also consider using hyaluronidase and further antibiotics, a course of NSAID’s or even some oral steroids if required.

 

Infections

 

An adverse event common to all injections (including botulinum toxin, hyaluronic acid filler and PRP) or any needle technique that breaks the surface of the skin (including micro needling and acupuncture) is a risk of infection. Sterilising the skin and using an aseptic non-touch technique will help to reduce this risk. Early signs of an infection post injection include lumps, redness, tenderness and swelling followed the outbreak of pustules, often only on one side of the face where a treatment was delivered. An abscess or a herpatic outbreak might also occur. Symptoms may be that the patient feels unwell with a fever. These signs can present days to weeks after a treatment. Start antibiotics such as Doxycycline 100mg per day and Clarithromycin 500mg twice a day for 2-4 weeks.




4 views0 comments

Comments


bottom of page